Figure 139

Posttransplant erythrocytosis (PTE). PTE (a hematocrit of >0.52) affects 5% to 10% of renal transplantrecipients, most commonly male recipients with excellent allograft function [17]. PTE usually occurs during the first year after transplantation. Although it may resolve spontaneously in some patients, PTE persists in many. It has been linked to an increased risk of thromboembolic events; however, our own experience is that such events are uncommon. Previous management involved serial phlebotomy to maintain the hematocrit at 0.55 or less (dashed line). More recently, hematocrit levels have been found to normalize in almost all affected patients with a small daily dose of angiotensin-converting enzyme inhibitor (ACEI) or angiotensin II receptor antagonist. The pathogenetic mechanisms underlying PTE and its response to these therapies remain poorly understood; although elevated serum erythropoietin levels decrease with ACEI use, other pathways also appear to be involved.

Was this article helpful?

0 0

Post a comment